Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 46, NWS Jackson, KY

April 1, 2021Whitley County, Kentucky

NWS Jackson, KY issued this river flood advisory at Apr 1, 2021, 9:36 PM EDT for Whitley County, Kentucky. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 9:36 PM EDT (01:36 UTC)
Expired
Apr 2, 2021, 1:02 PM EDT
In force
15 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 25.26 ft at Mar 31, 2021, 10:00 PM EDT.

actionminormoderate1015202504/0204/03
Action stage
17 ft
Minor stage
21 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

955 
WGUS83 KJKL 020136 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
936 PM EDT Thu Apr 1 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Cumberland River at Williamsburg affecting Whitley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM EDT on Friday morning.

&&


KYC235-021545-
/O.NEW.KJKL.FL.Y.0046.210402T0136Z-210403T0600Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
936 PM EDT Thu Apr 1 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Cumberland River at Williamsburg.
* From this evening to late Friday night.
* At 9:00 PM EDT Thursday the stage was 21.0 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river has fallen below flood stage and will 
  continue to recede. However, the river will run high through 
  Friday evening.
* Impact...At 21.0 feet, Flooding threatens low lying roads and 
  structures.


&&

LAT...LON 3670 8407 3672 8437 3697 8443 3697 8429
      3681 8426 3679 8407

$$

JP
2 follow-up statements
329 
WGUS83 KJKL 021436
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1036 AM EDT Fri Apr 2 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Cumberland River at Williamsburg affecting Whitley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 2 PM. 

&&


KYC235-021800-
/O.EXT.KJKL.FL.Y.0046.000000T0000Z-210402T1800Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1036 AM EDT Fri Apr 2 2021

...The Flood Advisory is now in effect until this afternoon...

The Flood Advisory continues for
  the Cumberland River at Williamsburg.
* Until this afternoon.
* At 10:00 AM EDT Friday the stage was 17.5 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall. 


&&

LAT...LON 3670 8407 3672 8437 3697 8443 3697 8429
      3681 8426 3679 8407

$$

GEOGERIAN
401 
WGUS83 KJKL 021702
FLSJKL

Flood Advisory
National Weather Service Jackson KY
102 PM EDT Fri Apr 2 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Cumberland River at Williamsburg affecting Whitley County.

KYC235-021815-
/O.CAN.KJKL.FL.Y.0046.000000T0000Z-210402T1702Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
102 PM EDT Fri Apr 2 2021

...The Flood Advisory for the Cumberland River at Williamsburg has 
been cancelled...

The Flood Advisory is cancelled for
  the Cumberland River at Williamsburg.
* At 12:00 PM EDT Friday the stage was 16.9 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to recede. 


&&

LAT...LON 3670 8407 3672 8437 3697 8443 3697 8429
      3681 8426 3679 8407

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 1, 8:18 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 1, 8:18 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
818 PM EDT Thu Apr 1 2021

.UPDATE...
Issued at 805 PM EDT THU APR 1 2021

Flurries and a few snow showers linger across the region at this
time. However, the heavier snow showers have moved into the
southeast counties with light snow showers or flurries further
northwest. With sunset passing and a shortwave trough continuing
to depart, these will continue diminishing over the next couple
of hours, giving way to a decrease in clouds gradually overnight.
Cold temperatures are expected with the record lows at JKL and LOZ
very likely will be broken.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 456 PM EDT THU APR 1 2021

Seasonably deep upper level troughing is aligned across the
eastern CONUS, with ridging positioned from northern Mexico
through the Rockies and into central Canada. At the surface, low
pressure is pulling away across New Brunswick, with a large area
of high pressure residing from the Great Lakes down through the
southern Plains. Passing short wave energy swinging through on the
back side of the departing trough is allowing for some snow
shower activity across the Ohio Valley, including eastern
Kentucky. Warm ground temperatures are preventing impacts for most
locations; however, some of the more intense passing showers are
allowing for some temporary dips in visibility of less than 2
miles at times. Temperatures are chilly across the area, generally
ranging from the mid to upper 30s where more prevalent cloud
cover and snow shower activity exist, to the lower 40s elsewhere,
with the exception of the higher terrain.

The models are in good agreement through the short term, with the
upper level pattern gradually dampening with time. The upper level
trough across the eastern CONUS will slowly pull offshore, while
ridging to the west flattens out with time. At the surface, high
pressure will migrate to the southeast, eventually taking up
residence across the central and southern Appalachians by early
Saturday morning.

Isolated snow showers and flurries will wind down this evening, as
the trough pulls away further to our east. Skies will clear out
after midnight, and the pressure gradient will relax. This will
allow for a record breaking low temperature morning for Friday,
as readings bottom out in the upper teens to lower 20s.
Temperatures will rebound into the mid and upper 40s during the
day on Friday, with a few spots possibly touching the 50 degree
mark west of I-75, as 500 mb heights recover from the southwest.
Very dry air will mix down during the afternoon, allowing for dew
points in the single digits. This will set up another very cold
night for the valleys Friday night, with teens expected once
again. Some interior valleys will likely be a bit colder than
tonight, as the center of the surface high moves through during
the night. Ridges will be somewhat warmer compared to tonight, but
still well below freezing. Given the confidence, have hoisted
another Freeze Warning for Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 449 PM EDT THU APR 1 2021

Quiet weather continues to dominate the majority of the extended,
however rain eventually makes a return to the forecast late in the
period near the middle of the week.

The overall pattern through the weekend consists of rising heights
over our area as broad ridging dominates across most of the CONUS.
At the surface, our area starts out almost directly under an area
of high pressure, allowing for the continuation of calm, dry
weather. Temperatures Saturday morning will start off fairly cold,
generally around the mid to upper 20s on the ridges and down into
the low 20s in the valleys, and a Freeze Warning will be in
effect through the morning. The high pressure shifts to our south
later in the weekend, with more moisture and warmer air flowing in
around the backside. Highs Saturday are still cool, generally a
little below average around 60, but still much warmer than the day
before. Saturday night will feature a range of temperatures, as
high pressure, mostly clear skies, and light winds help allow for
a decent ridge-valley split. Lows on the ridges are generally in
the upper 30s to around 40, while the valleys will drop into the
low 30s, introducing the possibility for some frost in those
areas. The quiet weather persists Sunday, with the warming trend
continuing as highs climb to the upper 60s and lows only dip to
the low to mid 40s.

Moving into next week, there is possibly slightly more agreement
than there was yesterday, but models are still struggling to come
together on the evolution of a trough initially over the Pacific
Northwest on Monday. In general, this trough moves east towards the
Mississippi Valley through Wednesday into Thursday, pushing along an
area of surface low pressure and an associated front towards the
region, reintroducing rain back to the forecast. Details of this
progression are not well resolved in terms of track or timing, so
leaned more on ensembles and blended guidance. Currently, the
forecast is for slight chance PoPs beginning around Tuesday evening,
though confidence in this timing is not extraordinarily high.
Temperatures Monday through the middle of next week will be
relatively warm, generally in the low to mid 70s for highs and mid
40s to lower 50s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 817 PM EDT THU APR 1 2021

An upper level disturbance leading to flurries and some snow
showers is gradually departing from the region. Mainly VFR
conditions were observed at issuance time and VFR will prevail
through the period. However, in the more intense snow shower
activity brief MVFR or IFR is occurring and will for the next hour
or two. Otherwise, ceilings in the VFR range generally between 3
and 7kft will gradually scatter out from west to east tonight, as
high pressure builds in across the area. Northwest winds upwards
of 10 KT, with gusts initially up to 20KT, will diminish through
2Z to 3Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 11 PM this evening to 11 AM EDT Friday for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

Freeze Warning from 11 PM Friday to 11 AM EDT Saturday for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...HAS
AVIATION...JP
Hazardous weather outlook, Apr 1, 4:04 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
404 PM EDT Thu Apr 1 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
404 PM EDT Thu Apr 1 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
FRIDAY...
...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 11 AM EDT
SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A widespread hard freeze is expected overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A widespread hard freeze is expected through early Friday morning,
and again late Friday night into Saturday morning. Frost will be
possible in the valleys Saturday night as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GEOGERIAN/HAS

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.